Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 190, NWS Morristown, TN

May 25, 2006Monroe County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 25, 2006, 10:37 AM EDT for Monroe County, Polk County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2006, 10:37 AM EDT (14:37 UTC)
Expired
May 25, 2006, 11:00 AM EDT
In force
23 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 133 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 10:27 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:52 AM EDT, 6 hours 45 minutes earlier.

Area forecast discussion, May 25, 3:52 AM EDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 AM EDT THU MAY 25 2006

.SHORT TERM...(TODAY AND FRIDAY)...IN THE SHORT RUN...AN AREA OF SHOWERS
AND THUNDERSTORMS IS ENTERING INTO THE NORTHERN PLATEAU. THIS AREA OF
CONVECTION IS DUE TO FAIRLY STRONG ISENTROPIC LIFT OVER THE SOUTHERN OHIO
VALLEY AND ELEVATED INSTABILITY. MODELS SHOW THE MAIN FORCING FROM THE
ISENTROPIC LIFT WILL MOVE NORTH OF THE FORECAST AREA...BUT NAM SOUNDINGS
AT TRI AND TYS SUGGEST ENOUGH ELEVATED INSTABILITY TO KEEP AT LEAST SCATTERED
CONVECTION GOING THIS MORNING. WILL HAVE HIGHEST POPS FOR THE NORTHERN PLATEAU
WITH LESSER AMOUNTS FARTHER SOUTH AND EAST. AN OUTFLOW BOUNDARY IS
MOVING SOUTHEAST FROM THE LINEAR MCS AND MAY ACT AS A FOCUSING MECHANISM
FOR CONVECTION TODAY. NAM AND GFS SOUNDINGS SHOW AIRMASS WILL MOISTEN
AND BECOME MODERATELY UNSTABLE WITH CAPES APPROACHING 2000-2500 J/KG.
WBZ ARE FAIRLY HIGH (OVER 12 KFT) AND SHEAR IS LIMITED DUE TO THE UNI-
DIRECTIONAL PROFILE...SO DO NOT ANTICIPATED WIDESPREAD SEVERE STORMS TODAY.
HOWEVER...ENOUGH BOUNYANT ENERY TO WARRANT ISOLATED SEVERE STORMS POSSIBLE.

FOR TONIGHT...NAM AND GFS SHOW INCREASING ISENTROPIC LIFT AND SOME JET
ENERGY MOVING ACROSS THE AREA...SO AT LEAST SCATTERED CONVECTION ANTICIPATED.
WILL NEED TO WATCH FOR THE POSSIBLE OF ANOTHER MCS DEVELOPMENT TO THE WEST
AND NORTHWEST THIS EVENING...WHICH MAY MOVE ACROSS THE FORECAST AREA OVERNIGHT.

FOR FRIDAY...A SURFACE TROUGH WILL MOVE ACROSS THE FORECAST AREA LATE IN
THE DAY. NAM AND GFS SOUNDINGS SHOW INCREASING SOUTHWEST TO WESTERLY FLOW
IN THE BOUNDARY LAYER WHICH ALLOWS 0-3KM HELICITY TO INCREASE AS WELL BY
AFTERNOON. FAIRLY UNSTABLE AIRMASS WITH CAPES NEAR 2500 J/KG...ESPECIALLY
ACROSS TYS AND CHA AREAS. A BETTER CHANCE OF SEVERE THUNDERSTORMS EXISTS
FOR FRIDAY AFTERNOON AND EVENING.  WBZ DROP SOME AS WELL...SO LARGE HAIL
WILL BE MORE OF A CONCERN. STRONGER BOUNDARY LAYER WINDS AND HELICITY
INCREASE THE CHANCE OF DAMAGING BOW SEGMENTS WITH ISOLATED SUPERCELLS POSSIBLE.

.LONG TERM...FOR SATURDAY...MODELS SHOW UPPER RIDGE BUILDING ACROSS
THE FORECAST AREA WITH A MID-LEVEL CAPPING INVERSION SETTING IN BETWEEEN
500-600 MB. A WEAK BOUNDARY WILL REMAIN ACROSS SOUTHEAST TENNESSEE...BUT
ONLY EXPECT ISOLATED TO WIDELY SCATTERED CONVECTION AT BEST GIVEN INCREASING
MID-LEVEL CAP.  FOR SUNDAY AND MONDAY...UPPER AND SURFACE RIDGE WILL BE
THE MAIN PLAYER KEEPING ONLY ISOLATED CONVECTION POSSIBLE AND MAINLY
TERRAIN INDUCED. FAIRLY HOT AFTERNOONS ANTICIPATED GIVEN RISING THICKNESS.

FOR TUESDAY AND WEDNESDAY...SURFACE HIGH MOVES SLIGHTLY EAST AND UPPER
RIDGE WEAKENS SOME TO ALLOW SCATTERED MAINLY DIURNAL CONVECTION TO DEVELOP
EACH DAY.  MORE SUMMER-LIKE WEATHER IN STORE FOR NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             88  66  87  67 /  40  40  50  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  85  65  84  65 /  60  50  50  40
OAK RIDGE, TN                       85  64  84  64 /  70  50  50  40
TRI CITIES AIRPORT, TN              81  60  80  60 /  70  50  60  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DH
Hazardous weather outlook, May 25, 5:30 AM EDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT THU MAY 25 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-
JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-
COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-
WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-
KNOX-JEFFERSON-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-
NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-
EAST POLK-LEE-WISE-SCOTT VA-RUSSELL-WASHINGTON VA-
530 AM EDT (430 AM CDT) THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT ACROSS THE TENNESSEE VALLEY WILL SLOWLY LIFT NORTHEAST
TODAY.  INCREASING SOUTHWEST LATER TODAY WILL TRANSPORT WARM...
MOIST...AND UNSTABLE AIR ACROSS THE REGION AND FOCUS ALONG THE
WARM FRONT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS.  ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
WITH THE MAIN CONCERN BEING DAMAGING WINDS AND LARGE HAIL UP TO
PENNY SIZE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK COLD FRONT WILL MOVE ACROSS THE REGION FRIDAY.  BREEZY
SOUTHWEST WINDS AHEAD OF THE FRONT WILL CONTINUE TO PULL
WARM...MOIST AND UNSTABLE AIR ACROSS THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS.  AS THE WEAK FRONT MOVES ACROSS THE REGION
FRIDAY AFTERNOON AND EVENING...SCATTERED THUNDERSTORMS WILL DEVELOP.
DUE TO THE STRONG WINDS AND COOL AIR ALOFT...SOME OF THE STORMS
MAY BECOME SEVERE WITH THE MAIN CONCERN BEING LARGE HAIL AND
DAMAGING WINDS.

A RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE AREA THIS WEEKEND
ENDING THE THUNDERSTORMS CHANCES FOR SUNDAY AND MONDAY.  MORE SUMMER-
LIKE AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FOR TUESDAY
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
OVERNIGHT...BUT A BETTER CHANCE EXISTS FOR FRIDAY AFTERNOON AND
EVENING.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:04 PM EDTSevere Thunderstorm WarningMRXHamilton, Sequatchie26 min
May 25, 1:18 PM EDTSevere Thunderstorm WarningMRXHamilton27 min
May 25, 6:58 PM EDTSevere Thunderstorm WarningMRXCampbell47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.